Hail, Cherokee
- When
- July 12, 11:45 PM CST
- Where
- Cherokee County, Crestline
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.167, -94.700
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 5:50 PM CST, 5 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 650 PM CDT SAT JUL 12 2003 .DISCUSSION... THUNDERSTORMS ARE YET TO DEVELOP ACROSS THE AREA THIS AFTERNOON. MODERATE INSTABILITY WAS IN PLACE ACROSS SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS AT LATE AFTERNOON WITH LIFTED INDICES OF -6 TO -10...AND CAPES NEAR 3500 J/KG. HOWEVER THE SURFACE FRONT NOW STRETCHES ALONG THE ARKANSAS BORDER...AND THERE WAS LITTLE IF ANY LOW LEVEL CONVERGENCE. BEST CONVERGENCE AS DEPICTED BY 925-850 MB PROFILER DATA EXTENDS ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. SLIGHTLY DRIER AIR HAD ADVECTED INTO CENTRAL MISSOURI WHERE DEWPOINTS WERE IN THE LOWER 60S. SHORT TERM (TONIGHT)... WINDS PROFILES ARE WEAKER TODAY SO NOT EXPECTING NEARLY THE MAGNITUDE OF STORMS AS EXPERIENCED LAST NIGHT. HOWEVER PASSING DISTURBANCES IN THE NORTHWEST FLOW ALOFT...AND THE CLOSE PROXIMITY OF THE FRONT COULD BE ENOUGH TO SUPPORT SOME CONVECTION. BEST CHANCES APPEAR TO BE ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA. SOME DEVELOPMENT OF ELEVATED CONVECTION POSSIBLE LATER TONIGHT ACROSS FAR SOUTHWEST MISSOURI AS PROGGED BY THE LATEST RUC MODEL DATA. THIS COULD OCCUR AS LOW TO MID LEVEL THETA-E ADVECTION INCREASES ACROSS THE SURFACE BOUNDARY. -- FOSTER LONG TERM (SUNDAY THROUGH SATURDAY)... VERY FEW CHANGES HAVE BEEN MADE TO THE GOING FORECAST GRIDS.CANADIAN MODEL STILL SHOWS THE NEXT WAVE DROPPING SOUTHEAST THROUGH THE NORTHWEST FLOW BY TUESDAY. TREND SEEMS TO BE FOR A SLIGHTLY QUICKER SOLUTION SO HAVE BUMPED THE TIMING UP TO TUESDAY AND PULLED THE POPS FROM WEDNESDAY. NOT LOOKING LIKE A HUGE EVENT AT THIS POINT BUT GIVEN THE NOTORIOUS REPUTATION OF THE NORTHWEST FLOW AND THE LACK OF MODEL DATA OPTED TO HANG ONTO POPS WITH THAT WAVE. BEYOND THAT MADE NO CHANGES TO GOING GRIDS. -- IZZI && .AVIATION... IT APPEARS THAT STORM DEVELOPMENT WILL BE ISOLATED AND MAINLY CONFINED NEAR A SURFACE BOUNDARY ALONG THE ARKANSAS BORDER WEST INTO NORTHERN OKLAHOMA. SCATTERED CUMULUS AT NEAR 4 THOUSAND FEET WILL DISSIPATE WITH SUNSET BUT BROKEN MID TO HIGH LEVEL DECK MAY DEVELOP DURING THE NIGHT. SOME POTENTIAL OF STORMS DEVELOPING NORTH OF THE BOUNDARY LATE TONIGHT ACROSS FAR SOUTHWEST MISSOURI INCLUDING THE JOPLIN AREA. THIS WILL BE MONITORED BUT NO THUNDERSTORMS WILL MENTIONED IN THE TAFS AT THIS TIME. OTHERWISE EXPECT VFR CONDITIONS EXCEPT IN ISOLATED STORMS NEAR THE SURFACE BOUNDARY. WINDS WILL BE LIGHT. -- FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 940 PM CDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED THUNDERSTORMS WITH A FEW SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 60 MPH. LOCALLY HEAVY RAINFALL WITH SOME LOCALIZED FLOODING POSSIBLE. AREAS AFFECTED AND TIMING: FAR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS SOUTH OF A PITTSBURG KANSAS TO GAINESVILLE LINE TONIGHT. DISCUSSION: A FRONT STALLED ALONG THE ARKANSAS BORDER AND WEAK UPPER LEVEL DISTURBANCES PUSHING SOUTHEAST INTO THE REGION MAY IGNITE MORE SHOWERS AND THUNDERSTORMS TONIGHT. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT OVERNIGHT WILL BE ACROSS FAR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS WHERE THE AIRMASS REMAINS MOIST AND UNSTABLE. WHILE WINDS ALOFT ARE NOT FORECAST TO BE AS FAVORABLE AS THEY WERE FRIDAY...THEY WILL STILL BE STRONG ENOUGH TO SUPPORT ISOLATED SEVERE THUNDERSTORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FRONT WILL APPROACH THE REGION BY MID-WEEK...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 05:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373971.